Two people in Hull were killed by contaminated heroin that had made it more potent, police have confirmed.
Toxicology tests found the drug had been mixed with the painkiller fentanyl, Humberside Police said.
Det Ch Insp Paul Kirby said the force was also tying to establish how a number of heroin users had died in the past five months in the city.
The tests followed the deaths of seven drug users between December and February, Hull City Council said.
A warning of "deadly batches" of the drug was issued after six drug-related deaths in South and West Yorkshire.
Typical symptoms of a fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure.
Det Ch Insp Kirby added: "We will be targeting organised crime groups responsible for supplying and dealing harmful drugs that become a magnet for associated crime and anti-social behaviour.
"A disproportionate amount of violence is linked to these people."